Parents often use acetaminophen or ibuprofen to help bring down their child’s fever or to help with pain.
Acetaminophen is commonly known as the brand Tylenol. Ibuprofen is commonly known as the brand Motrin or Advil. Both are over-the-counter medicines taken to relieve fever, aches and pain.
There is currently an increase in respiratory virus infections in the community. As a result, it might be hard to find acetaminophen or ibuprofen at your local pharmacy.
Here, Melody Sun, pharmacist at CHOC, gives important safety reminders about acetaminophen and ibuprofen.
Important things to know about acetaminophen and ibuprofen during the Tylenol and Motrin shortage
- Acetaminophen and ibuprofen do not change the length of the illness. They help make symptoms better until the illness is over.
- Only give acetaminophen or ibuprofen when needed, as instructed by your doctor. Give acetaminophen every four to six hours as needed, but never give your child more than five doses in 24 hours.
- Give ibuprofen every six to eight hours as needed, but never give your child more than four doses in 24 hours. Take ibuprofen with food to lessen stomach irritation.
- Ask your doctor about how long you should give your child acetaminophen or ibuprofen.
- Talk to your doctor if your child’s fever does not get better after two to three days on the medicine or as instructed by your doctor.
- If you are unable to find the liquid acetaminophen and ibuprofen, you may be able to find:
- Chewable tablets.
- Dissolvable packets.
- Pills for older children who are able to swallow tablets.
- Acetaminophen and ibuprofen come in different concentrations. The concentration is the amount of medication in the liquid. Always check the concentration of the medicine before giving it to be sure you are giving the right amount of medicine.
- Make sure your child isn’t already taking medicines with acetaminophen or ibuprofen in them. Acetaminophen and ibuprofen are very common ingredients in cough, cold and allergy medicines. If your child is taking one, talk to your doctor or pharmacist before giving your child more acetaminophen or ibuprofen. Too much acetaminophen can damage a child’s liver. Too much ibuprofen can damage the stomach, intestines and/or kidneys.
- Always talk to your doctor or pharmacist if you have questions about the medicines you are giving your child.
- Avoid the urge to stock up on acetaminophen or ibuprofen if you find them at your pharmacy. These medications can expire, so buy what you need and leave the rest for other families in need.
Get more expert health advice delivered to your inbox monthly by subscribing to the KidsHealth newsletter here.
From babies to teens, pediatricians from CHOC’s Primary Care Network partner with parents to offer immunizations, sick visits, sports physicals and more.